Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 41, NWS Jackson, KY

July 5, 2015Menifee County, Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 5, 2015, 8:45 AM EDT for Menifee County, Montgomery County, Powell County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 8:45 AM EDT (12:45 UTC)
Expired
Jul 5, 2015, 11:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:42 AM EDTFLOOD2 S Jeffersonville, KYWATER OVER HWY 599 DUE TO STOPPED UP CULVERT BUT ROAD WAS PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WGUS53 KJKL 051245
FFWJKL
KYC165-173-197-051545-
/O.NEW.KJKL.FF.W.0041.150705T1245Z-150705T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
845 AM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 1145 AM EDT
    
* AT 843 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. OVER AN INCH OF RAIN HAS 
  ALREADY FALLEN...ON ALREADY SATURATED GROUND...WITH ADDITIONAL 
  HEAVY RAINFALL EXPECTED OVER THE NEXT COUPLE OF HOURS. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STANTON...FRENCHBURG...JEFFERSONVILLE...CAMARGO...AND CLAY CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3802 8363 3786 8361 3785 8399 3789 8400
      3790 8399 3792 8399 3793 8397 3800 8401
      3802 8377 3801 8374 3803 8366

$$

ABE
2 follow-up statements
843 
WGUS73 KJKL 051351
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
951 AM EDT SUN JUL 5 2015

KYC165-173-197-051545-
/O.CON.KJKL.FF.W.0041.000000T0000Z-150705T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-MONTGOMERY KY-
951 AM EDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
WESTERN MENIFEE...NORTHERN POWELL AND SOUTHERN MONTGOMERY COUNTIES...

AT 948 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO 
OCCASIONALLY HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO TWO 
INCHES OF RAIN HAS ALREADY FALLEN AND THIS IS LIKELY CAUSING FLASH 
FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
STANTON...FRENCHBURG...JEFFERSONVILLE...CAMARGO...AND CLAY CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3802 8363 3786 8361 3785 8399 3789 8400
      3790 8399 3792 8399 3793 8397 3800 8401
      3802 8377 3801 8374 3803 8366

$$

ABE
653 
WGUS73 KJKL 051503
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1103 AM EDT SUN JUL 5 2015

KYC165-173-197-051512-
/O.CAN.KJKL.FF.W.0041.000000T0000Z-150705T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENIFEE KY-POWELL KY-MONTGOMERY KY-
1103 AM EDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR WESTERN MENIFEE...NORTHERN POWELL AND
SOUTHERN MONTGOMERY COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS DIMINISHED AND FLASH FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3802 8363 3786 8361 3785 8399 3789 8400
      3790 8399 3792 8399 3793 8397 3800 8401
      3802 8377 3801 8374 3803 8366

$$

ABE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:18 AM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 4:18 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
418 AM EDT SUN JUL 5 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 415 AM EDT SUN JUL 5 2015

AN UPPER LEVEL LOW OVER MIDDLE TENNESSEE EARLY THIS MORNING WILL
WEAKEN AS IT MOVES SLOWLY NE TO NEAR THE OH/WV BORDER BY MONDAY
EVENING. THE SYSTEM HAS A VERY MOIST ATMOSPHERE UNDER IT ALONG
WITH WEAK INSTABILITY. THIS IS RESULTING IN SHOWERS AND
THUNDERSTORMS WHICH WERE SPREADING NORTH INTO THE REGION DURING
SATURDAY NIGHT. PRECIPATION WILL CONTINUE TO DEVELOP TO THE
NORTHEAST TODAY...AND THEN EXIT TO THE EAST LATE TODAY INTO MONDAY
AS THE SYSTEM DEPARTS. THE GREATEST PRECIP IS EXPECTED IN THE
SOUTHERN AND SOUTHEAST PORTIONS OF THE JKL FORECAST AREA...WITH
THE LOWEST POP IN THE NW. FORECAST SOUNDINGS SHOWING TALL THIN
CAPE...HIGH PW/NEARLY SATURATED COLUMN...AND WEAK STEERING
CURRENTS WILL BE FAVORABLE FOR EFFICIENT PRODUCTION OF RAIN. WITH
THE GROUND ALREADY WET IN MOST PLACES...A FLASH FLOOD WATCH
CONTINUES IN OUR SOUTHERN AND SOUTHEASTERN COUNTIES UNTIL THE
THREAT OF PRECIP DIMINISHES.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 415 AM EDT SUN JUL 5 2015

THE PERIOD BEGINS AS AN UPPER LEVEL LOW EXITS THE REGION TO THE
NORTHEAST AND GETS EMBEDDED INTO A TROUGH MOVING THROUGH THE GREAT
LAKES REGION. EXTENDING FROM THIS TROUGH IS A SFC BOUNDARY THAT WILL
MOVE INTO THE OH VALLEY ON WEDNESDAY. HEIGHTS ARE PROGGED TO RISE
ACROSS THE SOUTHEAST DURING THE SECOND HALF OF THE WEEK AND INTO
NEXT WEEKEND WHICH WILL KEEP THE SFC BOUNDARY GENERALLY STALLED OUT
OVER THE OH VALLEY AND/OR EASTERN KENTUCKY AS IT SLOWLY SAGS
SOUTHWARD THROUGH THE END OF THE PERIOD. THERE ARE SOME DIFFERENCES
BETWEEN THE GFS AND ECMWF WITH THE STRENGTH OF THE SOUTHEASTERN
RIDGE AND THE AMOUNT OF RAINFALL DURING NEXT WEEK SO HAVE STAYED
CLOSE TO THE CR SUPERBLEND WITH POPS THROUGH THE PERIOD.

SENSIBLE WEATHER FOR THE PERIOD WILL BE UNSETTLED AND WET ACROSS
EASTERN KENTUCKY WITH CHANCES FOR SHOWERS AND STORMS EVERY DAY. THIS
WILL INCLUDE A THREAT FOR LOCALIZED FLOODING THROUGHOUT THE
WEEK...ESPECIALLY IN AREAS THAT SEE REPEATED/EXCESSIVE DAYS OF RAIN.
POPS HAVE A GENERAL DIURNAL TREND FOR THE PERIOD...EVEN THOUGH
CANNOT RULE OUT SHOWERS/STORMS AT ANY TIME DUE TO THE NATURE OF THE
STALLED SFC BOUNDARY. TEMPERATURES WILL STAY JUST A BIT BELOW
NORMAL...IN THE LOW 80S FOR THE MAJORITY OF THE PERIOD WITH MILD
LOWS IN THE MID 60S. BUT AS HEIGHTS RISE NEXT WEEK...TEMPS WILL
GRADUALLY INCREASE EACH DAY AND MIGHT ACTUALLY TOP OUT ABOVE NORMAL
VALUES BY THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 326 AM EDT SUN JUL 5 2015

CONDITIONS WERE HIGHLY VARIABLE ACROSS THE REGION AT THE START OF
THE PERIOD...RANGING FROM LIFR TO VFR. SHOWERS AND THUNDERSTORMS
WERE OCCURRING NEAR THE TN BORDER. WIDELY VARYING CONDITIONS WILL
PERSIST OVERNIGHT...AND SHOWERS AND THUNDERSTORMS WILL SPREAD
SLOWLY TO THE NE. PRECIPITATION AND SUB VFR SHOULD CONTINUE OVER
SE KY INTO SUNDAY NIGHT...BUT PRECIP SHOULD TAPER OFF IN THE
VICINITY OF KSME AND KLOZ BY LATE IN THE DAY SUNDAY WITH
IMPROVEMENT TO VFR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ068-069-079-080-
083>086-111-114-116.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ087-088-109-110-
112-113-115-117>120.

&&

SHORT TERM...HAL
LONG TERM...JVM
AVIATION...HAL
Hazardous weather outlook, Jul 5, 8:28 AM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
828 AM EDT SUN JUL 5 2015

KYZ050-058>060-068-069-079-080-083>086-106-108-111-114-116-061530-
MONTGOMERY-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-MORGAN-WOLFE-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...CAMARGO...JEFFERSONVILLE...
MOUNT STERLING...IRVINE...RAVENNA...CLAY CITY...STANTON...
FRENCHBURG...BRODHEAD...MOUNT VERNON...MCKEE...ANNVILLE...
BURNSIDE...SOMERSET...LONDON...MONTICELLO...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
WEST LIBERTY...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER
828 AM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. ANY PERSISTENT THUNDERSTORMS OR HEAVY
SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR
EXCESSIVE RAINFALL THROUGH THIS EVENING.

KYZ087-088-107-109-110-112-113-115-117>120-061530-
BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
828 AM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE. ANY PERSISTENT THUNDERSTORMS OR HEAVY
SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR
EXCESSIVE RAINFALL THROUGH TONIGHT.

KYZ044-051-052-104-061530-
FLEMING-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
SANDY HOOK
828 AM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JP

In the hours before

Local storm report, Jul 5, 6:28 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      1 S BARTON              36.92N 84.13W
07/05/2015                   WHITLEY            KY   911 CALL CENTER

            U.S. ROUTE 25W NEAR I-75 WAS CLOSED DUE TO FLOODING FROM
            APPROXIMATELY 320 AM TO 530 AM.

&&

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:09 PM EDTAreal Flood AdvisoryJKLLeslie66 min
Jul 4, 8:18 PM EDTAreal Flood AdvisoryJKLLaurel57 min
Jul 4, 8:24 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne66 min
Jul 4, 8:53 PM EDTAreal Flood AdvisoryJKLClay, Laurel52 min
Jul 4, 9:44 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel61 min
Jul 4, 10:05 PM EDTFlash Flood WarningJKLLaurel115 min
Jul 4, 10:15 PM EDTFlash Flood WarningJKLClay2 hr
Jul 5, 12:06 AM EDTFlash Flood WarningJKLPulaski3 hr
Jul 5, 12:17 AM EDTAreal Flood WarningJKLClay3 hr
Jul 5, 12:56 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 26 more27 hr
Jul 5, 1:18 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne3 hr
Jul 5, 2:52 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Whitley3 hr
Jul 5, 3:13 AM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 5, 5:31 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle3 hr
Jul 5, 8:22 AM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Morgan, Powell, Wolfe3 hr
Jul 5, 2:14 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
Jul 5, 3:16 PM EDTAreal Flood AdvisoryJKLFloyd, Pike119 min
Jul 5, 3:55 PM EDTAreal Flood AdvisoryJKLMenifee, Powell2 hr
Jul 5, 3:58 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jul 5, 4:11 PM EDTAreal Flood AdvisoryJKLMagoffin3 hr
Jul 5, 6:08 PM EDTAreal Flood AdvisoryJKLPulaski112 min
Jul 5, 6:17 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne118 min
Jul 5, 6:43 PM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Jul 5, 7:18 PM EDTAreal Flood AdvisoryJKLLetcher117 min
Jul 5, 7:36 PM EDTAreal Flood AdvisoryJKLMartin114 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.